Illinois, 2008

Flood in Illinois, June 10 to 30, 2008

June 10 to 30, 2008 · NWS LOT · 1 event in 1 county or zone

Area streams were already running above normal due to heavy runoff from a wet winter and spring. Additional heavy rain in June cause moderate to major flooding of rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Area streams were already running above normal due to heavy runoff from a wet winter and spring. Additional heavy rain in June cause moderate to major flooding of rivers. June rainfall amounts included 8.87 inches at Shirland, 6.16 inches in Roscoe, and 6.27 inches at Rockford. Even heavier rain, in excess of 10 inches, fell in southern Wisconsin. By June 10 the Rock River at Rockton reached moderate flood stage of 11 feet. It crested at 14.72 feet on the 18th. This was the second highest crest on record. Downstream the river crested at 14.23 feet at Latham Park. The moderate to major flooding continued through the end of June and into July. The Pecotonica River at Shirland reached moderate flood levels of 15 feet on June 16 and subsided below that level on the 18th. The hardest hit area was along the Rock River from Roscoe through Machesney Park and Loves Park, where many homes and garages were inundated with flood water. There were 35 homes impacted in the Edgemeer subdivision in Roscoe Township and about a dozen homes in Loves Park. The hardest hit area was Machesney Park where 600 homes had major damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 10, 5:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 10, 5:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
640 AM CDT TUE JUN 10 2008

.DISCUSSION...

250 AM...MAIN CONCERN THIS MORNING IS A VIGOROUS SHORTWAVE MOVING
ACROSS EASTERN IOWA. CONVECTION HAS BEEN ONGOING FOR SEVERAL HRS
AND MODELS HAVE NOT HANDLED THIS WELL. SOUNDINGS AND OBSERVATIONS
SUGGEST THIS ACTIVITY IS RATHER HIGH BASED PERHAPS 4-5KFT...MAYBE
HIGHER. MOVEMENT IS GENERALLY EASTERLY AND REALLY DON/T ANTICIPATE
MUCH WEAKENING UNTIL PERHAPS AFTER SUNRISE. WILL INCLUDE A MENTION
OF THUNDERSTORMS THIS MORNING ACROSS THE ENTIRE CWA AND MAY BUMP TO
LIKELY ACROSS THE WEST DEPENDING ON LATEST TRENDS. WILL CONTINUE
WITH CHANCE POPS ACROSS THE NORTHERN HALF OF THE CWA THIS AFTERNOON
AS THIS SHORTWAVE LIFTS EAST/NORTHEAST ACROSS THE GREAT LAKES. SVR
POTENTIAL LIMITED AND THINK MARGINALLY SVR HAIL...AS HAS ALREADY
OCCURRED...WOULD BE THE PRIMARY THREAT.

BACK EDGE OF LIGHT RAIN QUICKLY MOVING EAST ACROSS THE AREA AND
EXPECT THIS TO BE EAST OF THE CWA BY SUNRISE WITH PERHAPS SOME
LINGERING SHOWERS ACROSS NORTHWEST INDIANA. ALSO WILL BE CANCELING
THE FOUR REMAINING COUNTIES IN THE FLASH FLOOD WATCH.

DRY WEATHER EXPECTED TONIGHT AS WEAK HIGH PRESSURE MOVES ACROSS
THE OH VALLEY. AS SOUTHERLY FLOW RETURNS WEDNESDAY AND WEDNESDAY
NIGHT...FOCUS FOR CONVECTION SHIFTS BACK WEST ACROSS THE PLAINS INTO
IA/MN. THUS AT THIS POINT AM COMFORTABLE KEEPING THE NORTHWEST CWA
DRY UNTIL THURSDAY MORNING. WILL MAINTAIN LOW POPS THURSDAY ACROSS
THE NORTHWEST AS TIMING A BIT UNCERTAIN AT THIS DISTANCE. HOWEVER
EXPECT MUCH OF THE AREA AND MUCH OF THE DAYLIGHT HRS THURSDAY TO BE
DRY...BUT VERY WARM AND HUMID. UNDER MOSTLY/PARTLY SUNNY SKIES AND
THE 00Z ECMWF NOW SHOWING +19C AT 850MB ACROSS THE AREA BY THURSDAY
EVENING...THINK 90 IS DOABLE MANY AREAS. FOR NOW WILL KEEP THE TREND
GOING WITH UPPER 80S NORTH TO AROUND 90 SOUTH BUT SUSPECT THESE WILL
NEED TO BE BUMPED UP WITH LATER FORECASTS.

COLD FRONT SLOWLY PUSHES ACROSS THE WESTERN LAKES THURSDAY NIGHT
INTO FRIDAY. HAVE NOT MADE ANY CHANGES TO POPS. TIME PERIOD FOR
PRECIP LIKELY TO BE SMALL...3-5HRS AND FROPA TIMING MAY SHIFT THIS
WINDOW FORWARD OR BACK IN TIME. POPS CAN BE BUMPED UP AS TIMING
BECOMES MORE CERTAIN. WHILE CONTINUING CHANCE POPS FRIDAY...TREND
WILL BE PRECIP ENDING FROM NORTH TO SOUTH ACROSS THE CWA. TEMPS COOL
FRIDAY AND HAVE STAYED NEAR MEX TEMPS...SUSPECTING A SIMILAR SETUP
AS YESTERDAY...MONDAY...WHERE MID/HIGH LEVEL CLOUDS ALONG WITH WEAK
CAA KEEPS HIGHS IN CHECK. NO CHANGES AFTER FRIDAY. CMS

&&

.AVIATION...DISCUSSION REGARDING 12Z TAFS...
640 AM CDT

SATLT LOOPS INDICATE THAT RATHER VIGOROUS SHORT WAVE HAS MOVED INTO
EXTRM ERN IA...NR DBQ.  CONVECTION ASSD WITH THIS FEATURE HAS DSIPTD
FOR NOW...BUT WILL LIKELY REFIRE BY ERLY AFTN AS ASSD COLD POOL
ALOFT ACCENTUATES DIURNAL DESTABILIZATION PROCESS. AM NOW
EXPECTING THAT THIS WILL OCCUR NR OR JUST AFTER 17Z...BY WHICH TIME
TROF AXIS WILL BE E OF AREA.  THEREFORE HAVE REMOVED PRECIP MENTION
FROM 12Z TAFS.  FCST SOUNDINGS DO SHOW LLVLS HEATING UP QUICKLY THRU
MRNG HRS.  WITH SFC DEW POINTS IN LOW-MID 50S...EXPECT DIURNAL CU
FIELD TO FORM WITH CONVECTIVE CLOUD BASES ABV 45 HND FT.  BY LATE
AFTN CLOUD FIELD WILL BEGIN TO DSIPT.  WITH DEEP SUBSIDENCE FCST OVR
RGN TNGT...WILL GO WITH SKC BY 00Z.

WEAK SFC RIDGE WILL PASS ACROSS AREA TNGT AS WELL...PROVIDING LGT
WIND REGIME BY THIS EVENING.  GOOD RADIATIONAL COOLING SET UP RAISES
SOME CONCERN REGARDING FOG IN RURAL AND LOW LYING AREAS TOWARD END
OF TAF PERIOD...GENLY AFT 09/10Z.

LGT SWLY WINDS ERLY THIS MRNG WILL INCR INTO 10-15 KT RANGE BY
16Z...AND TURN MORE WLY AS LLVL MIXING COMMENCES.  WINDS TO LIGHTEN
UP AGAIN AFT 22Z AND EVENTUALLY BACK INTO SSW AOB 5 KTS BY SUNSET
THIS EVENING.

MERZLOCK

&&

.MARINE...DISCUSSION REGARDING 300 AM FORECAST ISSUANCE...
125 AM CDT

A BROAD AREA OF LOW PRESSURE DRAPED ACROSS THE UPPER GREAT LAKES
WILL MOVE EASTWARD TO SOUTHERN QUEBEC TONIGHT. A WEAK RIDGE OF HIGH
PRESSURE WILL THEN PASS ACROSS LAKE SUPERIOR TUESDAY NIGHT BEFORE
LOW PRESSURE DEEPENS OVER THE PLAINS STATES WEDNESDAY...AND
EVENTUALLY MOVES TOWARD NORTHERN MINNESOTA BY THURSDAY NIGHT.  THIS
LOW WILL THEN PUSH A COLD FRONT ACROSS LAKE MICHIGAN BY EARLY FRIDAY.

WINDS WILL BE RATHER LIGHT THROUGH WEDNESDAY...BUT WILL INCREASE
FROM THE SOUTH AND SOUTHWEST WEDNESDAY NIGHT AND THURSDAY AHEAD OF
THE NEXT WEATHER SYSTEM.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jun 10, 3:21 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
421 AM CDT TUE JUN 10 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
110930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
421 AM CDT TUE JUN 10 2008 /521 AM EDT TUE JUN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

THUNDERSTORMS...SOME MAY PRODUCE:

CLOUD TO GROUND LIGHTNING.
HAIL TO THE SIZE OF PENNIES.

AREAS AFFECTED AND TIMING:

THERE IS A CHANCE OF THUNDERSTORMS SOUTHWEST OF A ROCKFORD TO
WATSEKA LINE THIS MORNING AND NORTH OF A PERU TO DE MOTTE INDIANA
LINE THIS AFTERNOON.

DISCUSSION:

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY
PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH EARLY
THIS EVENING.

PORTIONS OF THE FOX... ROCK... ILLINOIS... DES PLAINES...
PECATONICA AND KANKAKEE RIVERS WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...THURSDAY NIGHT AND
FRIDAY.

PORTIONS OF THE FOX... ROCK... ILLINOIS... DES PLAINES...
PECATONICA AND KANKAKEE RIVERS WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-110930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
421 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. SOME OF THE
STORMS MAY PRODUCE WINDS TO 35 KNOTS AND HAIL TO THE SIZE OF
PENNIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...THURSDAY NIGHT AND
FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-110930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
421 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...THURSDAY NIGHT AND
FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Winnebago

When
June 10, 7:00 AM CST to June 30, 11:59 PM CST
Where
Winnebago County, 1.5 mi SSE of Roscoe to 2 mi N of Roscoe
Cause
Heavy Rain
Property damage
$6.0 million
Reported by
NWS Storm Survey
Coordinates
42.400, -89.009

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117106.